Secondary leukemia in a child with neuroblastoma while on oral etoposide: what is the cause?
AffiliationAcademic Department of Paediatric Oncology, Christie Hospital, Manchester, UK.
MetadataShow full item record
AbstractTo date little has been reported about the risk of therapy-related leukaemia (t-AML) in children receiving oral etoposide therapy. The authors present a case of t-AML that developed in a child with metastatic neuroblastoma 18 months after he received oral etoposide, given for palliation purpose. The leukemic blasts were examined by morphological, immunohistochemical, cytogenetic, and molecular genetic analyses. Although the t-AML developed following oral etoposide therapy, the child had previously received high-dose, multiagent chemotherapy, and rearrangement of the MLL gene was not demonstrated. The use of modern multiagent therapy often makes it difficult to appropriately apportion blame for causation of specific side effects. Moreover, the etiology of t-AML and mechanism of leukemogenesis are likely to be multifactorial and complex. Further studies on the precise association with different therapies are thus needed. Oral etoposide remains an effective palliative agent and its usage should not be excluded without most careful consideration of the risks.
CitationSecondary leukemia in a child with neuroblastoma while on oral etoposide: what is the cause?, 17 (3):273-9 Pediatr Hematol Oncol
JournalPediatric Hematology and Oncology